Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have congestive heart failure, lymphedema, edema and blisters on leg. On medication. Proper cure?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 360 Questions
My 89-year-old mom has water blisters on her legs. Her cardiologist are both out of town and we're deciding if we should go to urgent care.
She has a combination of things going on:
Congestive heart failure (awaiting news as to whether or not she's a candidate for the TAVI procedure);
Lymphadema on the left side from a mastectomy 15 years ago
Edema in her legs which has been going on for ~2 months
~2 weeks ago, her cardiologist recommended that she increase her dosage of Lasix, but wanted to wait until she reduced her Losartan dosage because her blood pressure was low.
She reduced her Losartan (from 100 mg/day to 50 mg/day) and a couple of days later increased her Lasix to 40 mg daily. She has been taking 60 mg for 3 days now and has had fluid coming out of the water blisters on her lower legs and feet since last night.
It's Saturday night at 10:00pm and we're wondering if we should be concerned enough to go to urgent care.
Thoughts? Thank you!
Posted Sun, 28 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Prabhakar C Koregol 5 hours later

Thanks for detailed description. If she doesn't have increase in her breathlessness and if no fever, then you can go for the routine appointment with your cardiologist. As of now, continue to take lasix 60mg daily.

But, if she is unusually or more fatigued, or there is fever or worsened breathlessness, then I would recommend you to go to urgent care.

Hope I have addressed your concern. Let me know if I can assist you further.

Above answer was peer-reviewed by
Follow-up: Have congestive heart failure, lymphedema, edema and blisters on leg. On medication. Proper cure? 8 hours later
Thank you for your reply. That puts my mind at ease. A follow-up question about the water blisters:
The blisters on her legs and feet are between 6mm and 50mm long and up to 10mm thick. They are leaking to a point that her socks, shoes and slippers become soaked. At first she was feeling relief because it seemed to be lessening the pressure in her swollen legs. She's concerned that the Lasix dose might me too high and it's causing the blisters. We've also heard/read that there's a risk of infection with the blisters. So ...
1. Do you think the blisters are related to the 60 mg Lasix dosage?
1A. If so, should we still continue the 60mg?
1B. If not, do you have a sense of what else might have changed that they have appeared now?
2. Do you have any recommendations for the care of the blisters?
Thank you so much!
Answered by Dr. Prabhakar C Koregol 19 hours later

Thanks for the follow up

No. Generally the blisters are not related to Lasix. It is just that long standing swelling, when pressure rises beyond a point, it leaks. Let her continue lasix atleast till her cardiology consultation. 60mg though can produce some changes in her electrolytes (pottassium and sodium), is not very high dose.

As far as care of blisters, keep them dry, avoid injury and use only soft cotton socks.

Hope that clears the doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor